Friday, June 27, 2008

How to Decrease the Chances that "The Pill" Kills [Serge]

Although I have explained why I am skeptical regarding the evidence of a post-fertilization mechanism from OCs, if there were a way to decrease even the potential chance, I would be interested. Surprisingly, in my reading of the literature there is a way for women who choose to take OCs to significantly decrease the chance that an embryo will be affected by the so-called "hostile endometrium". I have yet to see this promoted (especially by those who swear that OCS cause "chemical abortions"), yet is almost universally consistent in the literature. It is also a technique which is very doable. The secret is simple:

Take the pill every day at about the same time every day.

Thats it.

In every study that I have seen, the vast majority of "breakthrough ovulations" occur because of non-perfect use of the pill. In other words, a more consistent use of the pill will minimize the risk for ovulation, which will decrease the chance that a conceived embryo will not implant.

So if you choose to take OCs, and wish to minimize the chance that you could cause a "chemical abortion", then take it consistently.

9 comments:

  1. Yes.

    I'd add, "use a condom".

    ReplyDelete
  2. Serge, I apologize if this has already been noted, but here is an article from AAPLOG on this whole topic:

    http://tinyurl.com/65mk2b

    I've used Tiny URL so that the URL won't get cut off in the combox. The AAPLOG authors come to much the same conclusion as you do.

    ReplyDelete
  3. Have you seen any evidence for the idea that a regimen with shorter breaks (i.e., 24/4 instead of 21/7) or no breaks in it could also minimize the chance of breakthrough ovulation? I heard a researcher mention this in passing as part of a presentation on a different subject, and it makes some logical sense to me...

    ReplyDelete
  4. By the way, teh whole AAPLOG article is good, but I want to note Appendix 3 esp., because it's sort of hidden. It comes _after_ a bibliography, where you wouldn't think there was any more text to the article. In Appendix 3 they discuss in detail a study that purported to show thin endometrium in women who had ovulated while on the Pill. But the AAPLOG writers point out that it wasn't really well-verified that these women had indeed ovulated. The researcher chose a minimal level of progesterone as a marker for having ovulated that was a good deal too low to be a good indicator, and he couldn't tell them when they got in touch with him how much _above_ this level the women actually had been, so there was little reason to think that they had in fact ovulated.

    One question does occur to me: Presumably a woman who had breakthrough ovulation wouldn't know it and would go on taking her pills afterwards for a couple of weeks until the pack was done. Is there any reason to think that taking the pill daily after ovulation would itself decrease the effect of the luteal phase on the development of the endometrium following ovulation, so that the endometrium would remain hostile?

    ReplyDelete
  5. I'm sorry, Serge. I see you already addressed that last question in your first long post on the subject, which I hadn't read carefully enough. I think it really is assumed that the OC hormones the woman takes after breakthrough ovulation somehow would prevent the normal course of events after ovulation, but it's interesting that no mechanism is proposed for this. The OC primarily works by "shutting off" the ovaries themselves early in the cycle; it's not at all clear that they would have any effect, or any way of having any effect, on the corpus luteum or on its interaction with the endometrium. That there would be an effect to those later pills seems to be assumed without argument, probably because of the image in the mind of taking a pill daily after unknown breakthrough ovulation and because of the idea that it "must be doing something." What is probably not being made explicit there is the distinction between its "doing something" in a period when the woman does not ovulate--it is then continuing to prevent her from ovulating during that second and third week--and its "doing something" in a period where the woman has ovulated. In the latter case, it seems plausible that those later pills are not affecting the probability of implantation at all.

    In fact, it is looking as if the only mechanism that has any plausibility at all is from the earlier pills in the month--namely, the absence of whatever follicular phase thickening of the endometrium would take place in a normal cycle. But you have addressed this issue as well.

    ReplyDelete
  6. These posts have been so helpful, forgive me if this is a little offtopic ... I agree with your posts and do not believe there is sufficient evidence that the pill is creating abortions or hostile environments BUT I hear so many people state that they feel the pill causes infertility for a time after they stopped taking it. I have a good number of young couple friends that feel they had no problems prior to the pill getting pregnant but had issues after. I think this fear is always looming though I don't agree with the so called "evidence" against pill use. Do you have any thoughts or could you possibly post in the future regarding this? Thanks for your insights, may God continue giving grace to understand these things...

    ReplyDelete
  7. Thanks for your comment Miranda.

    The literature seems clear that after a woman stops taking the pill there is a period where she is more unlikely to become pregnant. However, I don't believe there has been any long term studies that show an increase in infertility for pill users.

    However, it would not surprise me if your friends are correct. The pill "messes" with a very fined tuned system that God designed for reproduction.

    In posting these, I'm afraid some will believe that I am "pro-oral contraception". Unfortunately, I believe too many followers of Christ have bought into the culture's idea that all children need to be "planned". I do not believe that all forms of contraception are intrinsically wrong, but nor am I a fan of how we approach this issue.

    BTW - have any members of protestant churches ever heard even a mention of contraception in their church or Sunday School?

    ReplyDelete
  8. As a pill user, now and formerly, I can tell you that my body felt completely different off the pill than on.

    I was on the pill for 3 years, got off, got pregnant 3 months later, and then 14 months after my daughter's birth got back on COCs.

    When I am on the pill I notice that my signs of fertility are not apparent. I am also a faithful pill taker so it makes sense that Im just not ovulating in the first place. When I conceived my daughter there were certain signs of ovulation that I could not ignore. On the pill, I never observed such signs.

    As far as the pill causing infertility I believe it is not so much that it causes infertility afterward but that it takes a woman a few cycles to get readjusted. Usually women are more fertile on predictable cycles because they roughly know when they can conceive. Irregularity makes this far more difficult and, as a result, many people term themselves "infertile" for a short period of time. In some women it takes only 1 cycle to get back on track, in others it can take up to a year or even more. It is really an individual thing.

    Another reason for the so-called pill infertility that some people believe in is the fact that many women stop the pill at a less fertile age. If you had your first child at 24 and then get on the pill a year after the child's birth and then decide to wait 6 years or so to conceive you could have a harder time conceiving. But it isn't due to the fact that you were on the pill. Women in their mid-twenties are known to be the most fertile and easily conceive compared to their older counterparts. The difference between a 24 yr olds fertility and a 27 yr olds fertility is even significant. At 27, fertility begins to decline and at 35 it takes a much sharper drop. Not to say you can't get pregnant later, but statistically speaking the numbers say it is probable to be more difficult.

    ReplyDelete
  9. I believe there are some recorded cases of long-term (e.g. a year) derangement of the hypothalmus (I think it is) causing infertility post-pill. I gather that roughly the idea is that the ovaries and the brain stimuli for them have been "shut down" for long enough that they may not "know" when to start up again. But that's not super-common. My own _guess_ (but I do not have statistics) is that such long-term effects from Depo-Provera shots are more common.

    The fact that individual women on the pill can tell that they are not ovulating is, by the way, somewhat relevant to the ethics of the matter in connection with the worry about breakthrough ovulation and "pill-caused" implantation failure. After all, the sample one is most interested in for ethical decisions is, ultimately, the individual.

    ReplyDelete

All comments are moderated. We reject all comments containing obscenity. We reserve the right to reject any and all comments that are considered inappropriate or off-topic without explanation.

News on the Matter

Loading...